Connecticut, 2009

Winter Weather in Connecticut, December 13, 2009

December 13, 2009 · NWS OKX · 1 event in 1 county or zone

Low pressure slowly tracked east across the United States and Canadian border from December 13th 2009 through December 14th 2009, with its trailing cold front slowly pushing through the region. Well below freezing temperatures in the preceding 48 hours and temperatures just below freezing during the onset of precipitation created a 2 to 4 hour period of light freezing rain that resulted in…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
46
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure slowly tracked east across the United States and Canadian border from December 13th 2009 through December 14th 2009, with its trailing cold front slowly pushing through the region. Well below freezing temperatures in the preceding 48 hours and temperatures just below freezing during the onset of precipitation created a 2 to 4 hour period of light freezing rain that resulted in severe road icing across the region Sunday morning into early Sunday afternoon. Up to a quarter of an inch of freezing rain was reported across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 13, 6:42 AM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Dec 13, 6:42 AM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
642 AM EST SUN DEC 13 2009

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST OFF THE MID ATLANTIC COAST TODAY. LOW
PRESSURE OVER THE SOUTHEAST U.S. WILL MOVE NORTHEAST AND PASS EAST
OF LONG ISLAND TONIGHT. HIGH PRESSURE FOLLOWS MONDAY. LOW PRESSURE
MOVES NORTH OF THE AREA MONDAY NIGHT FOLLOWED BY A COLD FRONT
TUESDAY. A COLD CANADIAN HIGH MOVES SLOWLY SOUTHEAST ACROSS THE
REGION WEDNESDAY THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH AND MID LVL CLOUDS WILL LOWER AND THICKEN THIS MORNING AS
WARM AIR ADVECTION INCREASES BETWEEN THE DEPARTING OFFSHORE HIGH
AND APPROACHING LOW.

AS OF 3 AM...THE LEADING EDGE OF PRECIP WAS APPROACHING WASHINGTON
DC...WHICH WAS MORE ACCURATELY PREDICTED BY THE SLIGHTLY FASTER
GFS MODEL.

CURRENT FORECAST TIMING WITH LIGHT PRECIP DEVELOPING BETWEEN 10 AM
AND 1 PM FROM SW TO NE LOOKS GOOD. AS SOUTH WINDS INCREASE...THE
BOUNDARY LAYER WILL WARM RAPIDLY. ONLY A BRIEF PERIOD OF SNOW...SLEET
AND FREEZING RAIN WEST AND NORTH OF NYC IS POSSIBLE DURING THIS
TIME.

OTHERWISE...SOUTH WINDS WILL RAPIDLY INCREASE AS A LOW LVL JET DEVELOPS.
THIS WILL ENHANCE LOW LVL CONVERGENCE AND CAUSE A WIDESPREAD MODERATE
RAINFALL OF AT LEAST ONE HALF INCH...MAINLY DURING THE AFTERNOON AND
EARLY EVENING. THIS RAIN WILL BE ACCOMPANIED BY SOUTH WINDS OF 15
TO 25 MPH ALONG THE COAST. ADVECTION FOG IS POSSIBLE ALONG THE
COAST. AREAS OF FOG MAY DEVELOP OVER THE SNOW PACK NORTHWEST OF
NYC AS WELL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
TONIGHT...FORECAST MODELS ARE IN GOOD AGREEMENT WITH THE
PROGRESSIVE MOVEMENT OF THE LOW AND ATTENDANT UPPER LVL SHORT
WAVE. RAIN SHOULD END FROM SW TO NE BETWEEN 9 PM AND MIDNIGHT.

MONDAY THROUGH TUESDAY...TEMPERATURES WILL AVERAGE AT LEAST 5
DEGREES ABOVE NORMAL AS DEEP LAYERED SOUTHWEST WINDS DEVELOP AHEAD
OF A LOW PASSING NORTH OF THE REGION. LOW CONFIDENCE FOR ONLY A
CHC OF RAIN SHOWERS ASSOCIATED WITH THE APPROACH OF THE LOW AND
PASSAGE OF ITS ATTENDANT COLD FRONT.

WEDNESDAY...FOLLOWING THE PASSAGE OF A STRONG UPPER LVL LOW...A
COLD CANADIAN HIGH PRES SYSTEM WILL BUILD SE TOWARD THE
REGION...WITH TEMPERATURES AVERAGING 5 TO 10 DEGREES BELOW NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE SLOWLY BUILDS INTO THE REGION THROUGH FRIDAY WHILE
LOW PRESSURE DEEPENS IN THE CANADIAN MARITIMES. THIS WILL SET UP
ANOTHER BREEZY PERIOD WITH BELOW NORMAL TEMPERATURES. A WEAK COLD
FRONT OR TROF MAY TOUCH OFF A FEW FLURRIES WEDNESDAY AND WEDNESDAY
NIGHT...OTHERWISE DRY THURSDAY AND FRIDAY. SATURDAY IS MORE
UNCERTAIN. THERE APPEARS TO BE A TREND AWAY FROM A WEAK CLIPPER
MOVING THROUGH THE REGION. 12Z/12 GFS STILL SHOWS THIS
FEATURE...BUT ITS ENSEMBLE MEAN AND PARALLEL RUN HAVE REDUCED THIS
FEATURE TO A WEAK SURFACE TROF...AND 12Z ECMWF NOW HAS A HIGH
PRESSURE CENTER MOVING IN. WILL GO WITH A DRY FORECAST FOR NOW.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE NOW EAST OF THE MIDDLE ATLANTIC COAST. A LIGHT WINDS
WILL BECOME MORE SOUTHERLY AND CIGS WILL GRADUALLY LOWER THROUGH
THE DAY AS LOW PRESSURE APPROACHES. RAIN IS EXPECTED TO
OVERSPREAD THE REGION LATE THIS MORNING/EARLY AFTERNOON. THE ONLY
EXCEPTION WILL BE AT KSWF WHERE IT MAY START AS A BRIEF PERIOD OF
MIXED OR FROZEN PRECIPITATION. IF PRECIP DOES BEGIN THERE IN WINTRY
FASHION...A STRENGTHENING LOW LEVEL SOUTHERLY FLOW SHOULD FORCE A
CHANGE TO ALL RAIN FAIRLY QUICKLY. EXPECT MVFR AND THEN IFR
CONDITIONS TO DEVELOP DURING SUNDAY AFTERNOON/EVENING. LOW LEVEL
JET PASSING OVERHEAD SHOULD ALSO LEAD TO LLWS THROUGHOUT DURING
THE AFTERNOON AND EVENING...AND GUSTY SFC WINDS AT NYC/COASTAL
TERMINALS.

THERE IS A POSSIBILITY OF A RUMBLE OF THUNDER THAT COULD PRECEDE
THE PASSAGE OF THE LOW AND ITS ASSOCIATED COLD FRONT...BUT
CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME TO INCLUDE IN THE TAF.

FAIRLY RAPID IMPROVEMENT TO VFR SHOULD TAKE PLACE AFTER PASSAGE OF
THE LOW AND COLD FRONT...WITH WINDS SHIFTING W-NW AND REMAINING
GUSTY.

OUTLOOK 12Z MON THROUGH THU...
MON...VFR.
TUE...SUB-VFR POSSIBLE WITH COLD FROPA.
WED-THU...VFR WITH GUSTY NW WINDS.

&&

.MARINE...
LOW PRESSURE WILL MOVE UP THE ATLANTIC COAST TODAY...INCREASING
WINDS THROUGHOUT THE DAY. SMALL CRAFT CONDITIONS RETURN ON THE OCEAN
WATERS...AS WELL AS LI SOUND/BAYS THIS AFTERNOON. WITH A LOW LEVEL
JET PASSING OVERHEAD AND LACK OF SFC-BASED INVERSION THE OCEAN
WATERS COULD SEE A BRIEF PERIOD OF GALE FORCE GUSTS LATE THIS
AFTERNOON/EVENING.

AS THE LOW MOVES EAST OF THE REGION SUNDAY EVENING...SO WILL A COLD
FRONT. AS A RESULT...WINDS WILL SHIFT TO THE NORTHWEST AND GRADUALLY
DIMINISH. WINDS AND SEAS HOWEVER WILL REMAIN ABOVE SCA LEVELS ON THE
OCEAN TONIGHT.

SCA MAY NEED TO BE EXTENDED INTO MONDAY MORNING FOR SOME LEFT OVER 5
FT SEAS ON THE OCEAN...OTHERWISE SUB SCA CONDITIONS ARE EXPECTED
THROUGH TUESDAY.

A COLD FRONT PUSHING ACROSS THE AREA WATERS TUESDAY AFTERNOON MAY
PRODUCE A FEW GUSTS TO NEAR SCA CONDITIONS.

WINDS REACH AT LEAST SMALL CRAFT LEVELS WITH A DECENT CHANCE OF
GALES WEDNESDAY THROUGH THURSDAY AS LOW PRESSURE DEEPENS IN THE
CANADIAN MARITIMES WHILE HIGH PRESSURE SLOWLY BUILDS IN FROM THE
WEST.

&&

.HYDROLOGY...
STORM TOTAL PRECIP FOR TODAYS EVENT IS FORECAST TO RANGE FROM 1/2
TO 2/3 OF AN INCH...ALL LIQUID FOR COASTAL AREAS. UP TO ONE TENTH
OF AN INCH OF THIS PRECIP COULD FALL AS A MIX OF SNOW/SLEET AND/OR
FREEZING RAIN ACROSS MAINLY ORANGE AND PUTNAM COUNTIES. ISOLATED
RAINFALL AMOUNTS UP TO 1 INCH ARE POSSIBLE ACROSS SOUTHEAST CT AND
EASTERN LONG ISLAND.

LITTLE TO NO PRECIP IS FORECAST MONDAY THROUGH THE END OF THE WEEK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT
     FOR ANZ330-335-340-345.
     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 6 AM EST
     MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...GC
NEAR TERM...GC
SHORT TERM...GC
LONG TERM...JC
AVIATION...BC
MARINE...BC
HYDROLOGY...GC
Hazardous weather outlook, Dec 13, 4:07 AM EST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
407 AM EST SUN DEC 13 2009

CTZ006>012-NJZ003>006-011-NYZ071>081-141000-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
407 AM EST SUN DEC 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-141000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
407 AM EST SUN DEC 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WINDS ARE POSSIBLE WEDNESDAY INTO THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-NJZ002-NYZ067>070-141000-
NORTHERN FAIRFIELD-WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
407 AM EST SUN DEC 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

HOWEVER...A BRIEF PERIOD OF LIGHT FREEZING RAIN...SLEET AND SNOW
IS POSSIBLE FROM 10 AM UNTIL 1 PM. PRECIPITATION IS FORECAST TO
CHANGE QUICKLY TO ALL RAIN AROUND 1 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Dec 13, 10:00 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1000 AM EST SUN DEC 13 2009

NJZ005-011-131900-
ESSEX-UNION-
1000 AM EST SUN DEC 13 2009

PRECIPITATION WILL BE MOVING INTO ESSEX AND UNION COUNTIES DURING
THE NEXT HOUR. IN SOME AREAS...TEMPERATURES REMAIN AT OR SLIGHTLY
BELOW FREEZING. THIS WILL RESULT IN A PERIOD OF LIGHT FREEZING
RAIN IN SPOTS. AS TEMPS RISE ABOVE FREEZING DURING THE NEXT COUPLE
OF HOURS...ALL PRECIPITATION WILL CHANGEOVER TO RAIN. USE EXTRA CARE
WHEN TRAVELING THIS MORNING AND BE PREPARED FOR SLIPPERY SPOTS ON
ROADWAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Fairfield

When
December 13, 12:00 PM EST to 2:00 PM EST
Where
Northern Fairfield forecast zone
Injuries
46 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Forty six people were injured in a 50 car pile up near the corner of route 110 and Indian Well Road around noon when freezing rain began. None of the injuries were life threatening.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208354.